Rosiglitazone (Avandia /Avandamet) is a medicinal product which was authorised for use in Ireland in 2000 to treat type II diabetes, a disease in which the pancreas does not make enough insulin to control the level of glucose in the blood. It was prescribed for use when other treatments had failed. Avandia was one of the most popular drugs taken by type II Diabetic patients but had serious side effects.
Studies by the New England Journal of Medicine had found that people who took the drug had a 43% increased risk of suffering a heart attack and a 64% increase in the risk of death from all cardiovascular causes.
In March 2007 the US FDA issued a public safety notice warning users of the increased risk of heart failure and strokes for people taking the drug and ordered the manufacturer to add a prominent “black box” warning to the drugs packaging to tell users about the increased risks of heart failure and cardiovascular disease. Since then there has been a spate of law suits filed against the manufacturer GlaxoSmithKline Plc who have agreed to pay $700 million dollars over the last 8 months to resolve about 12,000 compensation claims alleging the drug maker failed to warn consumers of its dangers.
Avandia was freely available in Ireland but was withdrawn in September 2010 after concerns were raised by the European Medicines Agency. At the time the Irish Medicines Board recommended to health care professionals that prescribers should not issue any new or repeat prescriptions and doctors were advised to review diabetic patients and switch them to alternative medications. There are an estimated 200,000 people suffering from type II diabetes in Ireland.
Liam Moloney, a medical lawyer, based in Naas, Co. Kildare said today, “This drug was widely prescribed in Ireland since 2000 for the treatment of Type 2 diabetes. This drug had very serious side affects and there are now thousands of claims for compensation pending in the UK and US from affected users. The manufacturer recently settled a wrongful death claim from the widow of a 49 year old man who suffered a heart attack and died after taking the drug for 15 months. Anyone who has taken this drug and has suffered any adverse effects such as cardio vascular problems should immediately seek medical and legal advice”
No surprises here with GSK and dodgy drugs, and no surprises with the Irish Medicines Board “Healthcare professional letter” making no decision for themselves, as per usual…Link